MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL SYSTEMS 10 ML BD¿ PRE-FILLED NORMAL SALINE SYRINGE, IN 10 ML SYRINGE; PREFILLED SALINE FLUSH SYRINGE

BECTON DICKINSON MEDICAL SYSTEMS 10 ML BD¿ PRE-FILLED NORMAL SALINE SYRINGE, IN 10 ML SYRINGE; PREFILLED SALINE FLUSH SYRINGE
Catalog Number 306500
Health Effect - Clinical Codes Fever (1858); Pneumonia (2011); Respiratory Distress (2045); Complaint, Ill-Defined (2331)
Date of Event 04/08/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that a patient used a 10 ml bd¿ pre-filled normal saline syringe, in 10 ml syringe on her picc line which is used to donate stem cells to her sister and became ill with a cough, high fever, and loss of appetite on (b)(6) 2018.On (b)(6) 2018, the patient went to an urgent care where she was evaluated, diagnosed with pneumonia, and given antibiotics.Information regarding the patient sister is captured under a separate mdr report # 2134319-2018-00077.*out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the (b)(6) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the (b)(6) identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.Cdc¿s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by (b)(6).
 
Additional Manufacturer Narrative
Fda notified?: yes.The fda was made aware of this incident via voluntary medwatch 5077738.
 
Additional Manufacturer Narrative
H.6.Investigation summary: prior to the report of infection evaluated in mps-18-1248-sa, there was no trend for infection cases reported for franklin product.This complaint is part of a new trend which began in april 2018.Capa 350041 was initiated to address this issue.There were no non-conformances, deviations, or out of specification conditions noted during the manufacture of lot 734211a that may have contributed to the reaction.100% of retained samples for the lot (120 units) were visually inspected.No growth was seen (i.E., solution was clear).Lot number 734211a was manufactured between lots 731012n and 735311n, both of which exhibited no growth during the confirmatory sterility testing.This, in combination with the daily environmental monitoring and original sterility testing for the lot release, provides confidence in the sterility of the complaint lot.A review of all lot sterility testing performed for product released between april 2015 & june 2018 confirmed that no organism growth was identified for any lots released during the shelf life of this product.Investigation conclusion: the root cause analysis of the reported infection cases under capa 350041 has not identified a direct causation between the infections and the bd franklin product.Capa 350041 has been initiated for this issue.
 
Event or Problem Description
It was reported that a patient used a 10 ml bd¿ pre-filled normal saline syringe, in 10 ml syringe on her picc line which is used to donate stem cells to her sister and became ill with a cough, high fever, and loss of appetite on (b)(6) 2018.On (b)(6) 2018, the patient went to an urgent care where she was evaluated, diagnosed with pneumonia, and given antibiotics.Information regarding the patient sister is captured under a separate mdr report # 2134319-2018-00077.*out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the u.S.Food and drug administration (fda) and centers for disease control and prevention (cdc) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the fda and cdc identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.Cdc¿s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, fda, and cdc.

Brand Name
10 ML BD¿ PRE-FILLED NORMAL SALINE SYRINGE, IN 10 ML SYRINGE
Common Device Name
PREFILLED SALINE FLUSH SYRINGE
Manufacturer (Section D)
BECTON DICKINSON MEDICAL SYSTEMS
9630 south 54th street
franklin WI 53132
MDR Report Key7642714
Report Number2134319-2018-00076
Device Sequence Number16772414
Product Code FOZ
UDI-Device Identifier30382903065005
UDI-Public30382903065005
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K011982
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Patient
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Expiration Date12/07/2020
Device Catalogue Number306500
Device Lot Number734211A
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/08/2018
Supplement Date Received by Manufacturer06/08/2018
06/08/2018
Initial Report FDA Received Date06/27/2018
Supplement Report FDA Received Date06/28/2018
09/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;